Hail, Washington
- When
- April 3, 3:59 AM CST to 4:01 AM CST
- Where
- Washington County, Wagarville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.430, -88.030
A very moist and unstable airmass developed ahead of a cold front. Thunderstorms developed ahead of the front and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A very moist and unstable airmass developed ahead of a cold front. Thunderstorms developed ahead of the front and produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 3, 3:09 AM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 409 AM CDT Mon Apr 3 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Now through Tuesday) Issued at 404 AM CDT Mon Apr 3 2023 A warm front will continue to lift north across the area this morning as a shortwave approaches from the west. The deep layer lift associated with the shortwave combined with the lifting warm front will bring a round of scattered to numerous showers and thunderstorms to the area this morning. The highest rain chances will be across the inland areas closer to the best forcing associated with the shortwave track. The increased instability combined with favorable deep layer shear will support the risk of isolated severe thunderstorms this morning especially along and south of the warm front. SPC has outlooked much of the area in a slight risk for severe thunderstorms today. The threat of severe storms decreases later this morning into the afternoon as the best deep layer lift moves east of the area. Dry conditions return tonight into Tuesday as an upper ridge builds across the region. Highs today will be in the upper 70s and low 80s. Highs on Tuesday will be in the low to mid 80s. /13 && .SHORT TERM... (Tuesday night through Wednesday night) Issued at 404 AM CDT Mon Apr 3 2023 Upper level ridging builds into the Southeast allowing winds aloft to turn southwesterly as a large trough swings across the Plains and its upper level low lifts across the Upper Midwest. Meanwhile, the local area remains on the western periphery of a surface high over the western Atlantic and we maintain southerly surface winds. The area remains dry as we head into Tuesday night and Wednesday morning. A cold front slides across the Deep South on Wednesday and begins to approach our local area overnight Wednesday into early Thursday. Deep southerly flow will usher plenty of moisture into the region throughout the period. Patchy fog will be the primary concern both nights as dewpoints hover in the low 70s across the southern portion of the area, especially across the coastal counties. Lows are expected to be 10-15° above normal both nights with overnight temperatures struggling to fall any lower than the low 70s. Highs on Wednesday will jump into the mid to upper 80s yet again as the weakening cold front remains to our northwest. Expect breezy conditions on Wednesday as the pressure gradient tightens between the aforementioned surface features. Showers and a few storms will approach the western portion of our area throughout the afternoon and evening hours on Wednesday ahead of the front. Highest chance for rain remains across southeast Mississippi and far interior southwest Alabama late Wednesday afternoon through the overnight hours, but the bulk of the rain will still be off to our northwest in this timeframe. Spring Break Note: Rip current risk remains MODERATE through mid- week with surf heights increasing to 2-4 feet on Wednesday. 07/mb && .LONG TERM... (Thursday through Sunday) Issued at 404 AM CDT Mon Apr 3 2023 An unsettled pattern sets up late in the week through the weekend. The upper level ridge gets nudged further to our east as an expansive trough lifts out of the Plains on its way to the northeast. Ridging eventually settles back into the Gulf and the southwesterly flow aloft turns zonal again. A parade of weak, subtle shortwaves round the periphery of the ridge through the end of the work week with a more substantial shortwave pivoting into the Deep South and Southeast late in the weekend. Down at the surface, ridging over the western Atlantic maintains its grip over the eastern portion of our area on Thursday and the approaching cold front begins to lay down and weaken as it moves into the local area. The front will likely stall somewhere near the coast or over the Gulf waters Thursday night into Friday in this pattern. Showers and storms will be ongoing as we roll into Thursday morning with 30-50% POPs throughout the day as the front slides into the region. Rain chances on Friday and Saturday will be carbon copies as we remain in somewhat of a wet pattern with scattered showers and storms each day. At this point, still not anticipating much in terms of severe storms as the bulk of the forcing/dynamics associated with the front are well to our north. Given antecedent soil conditions, minor nuisance-type flooding looks like more of an issue in this pattern as we get several rounds of showers and storms repeatedly moving over the same locations near the front each day. A weak surface low may develop later in the weekend somewhere along the central Gulf Coast and may attempt to pull the stalled front back to the north as a warm front. There remain differences in the guidance this far out, but that might be a feature to watch in the coming days - especially with regards to an increased potential for minor flooding. 07/mb && .MARINE... Issued at 404 AM CDT Mon Apr 3 2023 A light to occasionally moderate onshore flow prevails through Thursday, then becomes northeasterly Thursday night as a cold front moves through the area. Fog development is possible late each night into the early morning hours over the near shore waters and bays and sounds for much of the period. /13. && .PRELIMINARY POINT TEMPS/POPS... Mobile 82 70 83 71 84 70 81 63 / 40 0 0 0 10 20 40 20 Pensacola 79 70 79 71 81 70 81 67 / 50 0 0 0 0 0 20 10 Destin 75 70 76 71 80 71 81 69 / 50 0 0 0 0 0 20 0 Evergreen 82 68 87 66 87 66 85 61 / 80 0 0 0 10 10 40 10 Waynesboro 85 68 87 69 87 66 73 56 / 70 0 0 0 30 50 50 30 Camden 82 66 87 67 86 66 78 58 / 90 0 0 0 10 30 50 20 Crestview 82 69 84 66 86 66 87 64 / 70 0 0 0 0 0 30 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
442 AM CDT Mon Apr 3 2023
ALZ052-053-055-031030-
Clarke AL-Monroe AL-Washington AL-
442 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of northwestern Monroe,
northeastern Washington and central Clarke Counties through 530 AM
CDT...
At 442 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Wagarville, or 10 miles southeast of Chatom,
moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Wagarville, Leroy, Whatley and
Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3188 8767 3188 8763 3187 8762 3183 8762
3183 8757 3149 8733 3126 8816 3143 8825
3191 8767
TIME...MOT...LOC 0942Z 240DEG 49KT 3140 8808
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Mobile radar (KMOB), 86 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
High winds downed a tree that blocked both lanes of traffic on Gainestown Road.
High winds downed a tree on structure near Haygood Road.
High winds downed trees in the Straughn Community.
High winds downed trees on a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094093, 1094094, 1094095, 1095001, 1095002.